Alcohol Withdrawal

Q.¬†Patient is brought in by paramedics for signs of alcohol withdrawal — most obvious sign was tremors and extreme agitation. What happens to the body during alcohol withdrawal and what are some steps physicians take to treat patients presenting with this condition?

A. Alcohol withdrawal is a syndrome that occurs when people accustomed to regular alcohol intake severely decrease their alcohol consumption. For these people, the central nervous system compensates for alcohol’s depressive effects on both brain function and communication among nerve cells. When the alcohol level is suddenly lowered, the neurotransmitters previously suppressed by alcohol are no longer suppressed — the brain remains in a hyperactive state and causes withdrawal syndrome. The patient I observed specifically was initially febrile, displayed tremors, had hallucinations, and then became unconscious. Once a patient is admitted, physicians assess the signs and symptoms to decide the severity of the condition. For those with more mild alcohol withdrawal, the patient is sedated with benzodiazapenes (ex. valium, xanax). The physician explained this process as “making the patient drunk with a different drug” to reduce the body’s dependency on alcohol. For those with more severe alcohol withdrawal, barbituates (ex. phenoburbitol) are administered. Finally, for patients that are unconscious and have the most severe form of alcohol withdrawal, propofol is administered to sedate the patient and slow the breathing. In addition, the patient is intubated. Intubation is used for one of three reasons: patient’s failure to oxygenate, failure to ventilate, and failure to protect airway. Many patients are also given an NG tube in order to aspirate any remaining contents of the stomach so they can’t vomit and choke on the vomit. The NG tube also allows for medication to be given. Resources:¬†http://pubs.niaaa.nih.gov/publications/arh22-1/05-12.pdf